Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 270, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Oct 6, 2017, 7:14 AM CDT for Clay County, Union County, South Dakota; Plymouth County, Iowa; Dixon County, Nebraska. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 6, 2017, 7:14 AM CDT (12:14 UTC)
- Expired
- Oct 6, 2017, 8:00 AM CDT
- In force
- 46 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Plymouth County, IA, Dixon County, NE, Clay County, SD, Union County, SD
The radar
The Sioux Falls radar (KFSD), 101 km from the middle of the area, began a volume at 12:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 6, 7:18 AM CDT | HAIL 1 | 1 Nw Newcastle, NE | |
| Oct 6, 7:48 AM CDT | HAIL 1 | 8 N Elk Point, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 0.2 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 54 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 473 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
677 WUUS53 KFSD 061214 SVRFSD IAC149-NEC051-SDC027-127-061300- /O.NEW.KFSD.SV.W.0270.171006T1214Z-171006T1300Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Sioux Falls SD 714 AM CDT FRI OCT 6 2017 The National Weather Service in Sioux Falls has issued a * Severe Thunderstorm Warning for... West central Plymouth County in northwestern Iowa... Northern Dixon County in northeastern Nebraska... Southeastern Clay County in southeastern South Dakota... West central Union County in southeastern South Dakota... * Until 800 AM CDT * At 714 AM CDT, a severe thunderstorm was located over Newcastle, or 8 miles southeast of Vermillion, moving northeast at 25 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will be near, Ponca State Park around 725 AM CDT. Elk Point around 730 AM CDT. Akron around 755 AM CDT. Other locations impacted by this severe thunderstorm include Westfield. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4259 9690 4270 9699 4287 9658 4266 9648 TIME...MOT...LOC 1214Z 239DEG 24KT 4267 9684 HAIL...1.25IN WIND...<50MPH $$ MJF
3 follow-up statements
712
WWUS53 KFSD 061231
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
731 AM CDT FRI OCT 6 2017
NEC051-061240-
/O.CAN.KFSD.SV.W.0270.000000T0000Z-171006T1300Z/
Dixon NE-
731 AM CDT FRI OCT 6 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN DIXON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4267 9680 4271 9681 4271 9684 4273 9688
4287 9658 4270 9651 4266 9678
TIME...MOT...LOC 1230Z 234DEG 22KT 4273 9677
$$
IAC149-SDC027-127-061300-
/O.CON.KFSD.SV.W.0270.000000T0000Z-171006T1300Z/
Plymouth IA-Clay SD-Union SD-
731 AM CDT FRI OCT 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 AM CDT
FOR WEST CENTRAL PLYMOUTH...SOUTHEASTERN CLAY AND WEST CENTRAL UNION
COUNTIES...
At 730 AM CDT, a severe thunderstorm was located near Elk Point, or 8
miles southeast of Vermillion, moving northeast at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe storm will be near...
Elk Point around 735 AM CDT.
Akron around 800 AM CDT.
Other locations impacted by this severe thunderstorm include
Westfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm has a history of producing quarter sized hail. SEEK
SHELTER NOW inside a sturdy structure and stay away from windows.
&&
LAT...LON 4267 9680 4271 9681 4271 9684 4273 9688
4287 9658 4270 9651 4266 9678
TIME...MOT...LOC 1230Z 234DEG 22KT 4273 9677
HAIL...1.00IN
WIND...<50MPH
$$
MJF919
WWUS53 KFSD 061241
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
741 AM CDT FRI OCT 6 2017
SDC027-061250-
/O.CAN.KFSD.SV.W.0270.000000T0000Z-171006T1300Z/
Clay SD-
741 AM CDT FRI OCT 6 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLAY COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4276 9681 4276 9680 4287 9658 4276 9654
4271 9676
TIME...MOT...LOC 1240Z 236DEG 23KT 4277 9672
$$
IAC149-SDC127-061300-
/O.CON.KFSD.SV.W.0270.000000T0000Z-171006T1300Z/
Plymouth IA-Union SD-
741 AM CDT FRI OCT 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 AM CDT
FOR WESTERN PLYMOUTH AND WEST CENTRAL UNION COUNTIES...
At 740 AM CDT, a severe thunderstorm was located near Elk Point, or
10 miles east of Vermillion, moving northeast at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe storm will be near...
Akron around 800 AM CDT.
Other locations impacted by this severe thunderstorm include
Westfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4276 9681 4276 9680 4287 9658 4276 9654
4271 9676
TIME...MOT...LOC 1240Z 236DEG 23KT 4277 9672
HAIL...1.00IN
WIND...<50MPH
$$
MJF278
WWUS53 KFSD 061301
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
801 AM CDT FRI OCT 6 2017
IAC149-SDC127-061307-
/O.EXP.KFSD.SV.W.0270.000000T0000Z-171006T1300Z/
Plymouth IA-Union SD-
801 AM CDT FRI OCT 6 2017
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN PLYMOUTH AND WEST
CENTRAL UNION COUNTIES WILL EXPIRE AT 800 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
to the size of peas to dimes is still possible with this
thunderstorm, as it moves into northwest Plymouth county in Iowa.
LAT...LON 4276 9681 4276 9680 4287 9658 4276 9654
4271 9676
TIME...MOT...LOC 1257Z 239DEG 24KT 4283 9659
$$
MJFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 6:48 AM CDT, 26 minutes earlier.
Area forecast discussion, Oct 6, 6:48 AM CDT, 26 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 648 AM CDT Fri Oct 6 2017 .SHORT TERM...(Today and Tonight) Issued at 355 AM CDT Fri Oct 6 2017 Satellite imagery this morning shows a complex cloud scenario around the region, with areas of fog, low stratus, and higher thunderstorm outflow anvils. A few areas east of I-29 have been seeing areas of fog for the past few hours, mainly along the northeast slopes of the Buffalo Ridge as light northeast winds cause upslope flow in the moist low level air mass. Higher clouds moving in from the west are expected to aid in dissipating this fog, but patchy fog will still be possible through the morning hours for those traveling in SW Minnesota. Rain remains in the forecast for most today. A weak shortwave trough will quickly move through the region mid-morning bringing an initial round of light precipitation. Temperatures remain mild and seasonal with abundant cloud cover. Later this afternoon and evening, a more robust, amplified upper level wave will move through. Dynamical support for heavy rain is south of our area, but some thunderstorms with brief heavy rain are possible as elevated instability will support a few stronger updrafts. However, no severe storms are expected. Storms and moderate rain exits the area around midnight, but the early morning hours on Saturday still have potential for lingering light rain, as the trough of warm air aloft sweeps eastward in the wake of the surface low. Rainfall amounts will vary significantly. Models are in good agreement regarding 24 hour precipitation amounts of an inch plus for NW Iowa and far NE Nebraska, while those in SE South Dakota and SW Minnesota will likely see amounts decrease as one heads northwestward. Places like Chamberlain and Huron, SD will likely only see a few tenths while the Sioux Falls vicinity is closer to the three fourths to one inch range. .LONG TERM...(Saturday through Thursday) Issued at 355 AM CDT Fri Oct 6 2017 On Saturday, strong upper low shifts rapidly eastward with a subtle negative tilt as it moves east of our forecast area. PV ends up quite strong with this system, extending down to about 500mb on both the NAM and GFS. And coupled with a strong trowal wrapping behind the low in the 310-320K layer, wet conditions will linger Saturday morning generally along and east of Interstate 29. At the surface, boosted winds given the depth of the mixed layer, and also warmed up readings across our western zones over superblend values where sunshine will be prevalent the entire day with a breezy westerly flow of air. Winds will rapidly drop off Saturday evening ahead of a surface cold front, only to increase a bit after midnight for areas west of I 29 behind the cold frontal passage. Just enough mixing exists through the boundary layer that low temperatures should not bottom out too chilly for this time of year. Sundays highs will be right at, to a little above normal in what should be a seasonably pleasant day. Sunday night through Monday night is when model discrepancy begins. The GFS continues to be rather aggressive in showing a light rainfall event moving slowly eastward in a banded environment. The southern and northern stream waves are in phase allowing a deep moisture regime along with decent mid level frontogenesis. The GEM Global also shows this to a certain degree, but not at all backed up by the ECMWF. The ECMWF dives the northern stream upper trough southward through the northern plains and allows a very strong area of surface high pressure to develop in response across the northwestern plains, thus giving a dry forecast for this CWA. If one were to mentally extrapolate out the NAM, it too would be more similar to the ECMWF albeit a little slower with all of this. Therefore continue to mention pops during these three periods, but mainly in the slight chance to chance category and noting that the trend may be for a drier forecast in the future. Because of all of this, Mondays highs are a real challenge. Cooled off superblend a category by eliminating any bias correction and going with consall. The 850mb temperatures are quite cold on Monday. Therefore if the GFS does pan out, highs will likely struggle to reach 50. However if the drier ECMWF pans out, temperatures will be mainly in the mid 50s to lower 60s which is where they are at now. For Monday night, our western zones approaching central SD may have their first decent freeze event. Of course it depends on departing upper level cloud cover and wind direction. Right now, the winds look pretty light in our west. But if the ECMWF pans out, they do shift to the southwest and south which could put the brakes on real chilly temperatures. Lastly, eliminated the superblend pops in the middle of the week across our eastern zones. No deterministic model is showing anything in there now, with temperatures warming to a little above normal by the end of the week. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 642 AM CDT Fri Oct 6 2017 Periods of rain showers are likely at terminals today. Places near KHON will be the least likely to be affected by lower ceilings and visibility, while KFSD and areas south and east will likely see long periods in MVFR and IFR conditions. The stronger storms will be capable of lightning and small hail, but coverage of these stronger storms will be isolated. Light winds will shift to northwesterly as the system exits the area overnight. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...VandenBoogart LONG TERM...MJ AVIATION...VandenBoogart
Hazardous weather outlook, Oct 6, 5:13 AM CDT, 2 hours 1 minute before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 513 AM CDT Fri Oct 6 2017 SDZ038-039-052-071015- Beadle-Kingsbury-Jerauld- 513 AM CDT Fri Oct 6 2017 This Hazardous Weather Outlook is for portions of central South Dakota and east central South Dakota. .DAY ONE...Today and Tonight Rain showers will be prevalent today and tonight. But hazardous weather is not expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. MNZ071-072-097-SDZ040-056-071015- Lincoln MN-Lyon MN-Pipestone-Brookings-Moody- 513 AM CDT Fri Oct 6 2017 This Hazardous Weather Outlook is for portions of southwest Minnesota and east central South Dakota. .DAY ONE...Today and Tonight Fog will be prevalent early this morning, and some of the fog could be pretty dense with visibilities at or less than a quarter of a mile. However higher level cloud cover will end the fog threat by mid morning, and there could be a few thunderstorms mixed in with shower activity this afternoon and evening. Severe weather will not occur. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. IAZ001>003-MNZ080-081-089-090-098-SDZ050-053>055-057>070-071015- Lyon IA-Osceola-Dickinson-Murray-Cottonwood-Nobles-Jackson-Rock- Gregory-Sanborn-Miner-Lake-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln SD- Bon Homme-Yankton-Clay SD- 513 AM CDT Fri Oct 6 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Showers and a chance of thunderstorms will be found across the area today and this evening. However severe weather will not occur. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. IAZ012>014-020>022-031-032-NEZ013-014-SDZ071-071015- Sioux-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-Woodbury-Ida- Dixon-Dakota-Union- 513 AM CDT Fri Oct 6 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, and southeast South Dakota. .DAY ONE...Today and Tonight Showers with scattered thunderstorms will occur today and tonight. Areas of heavy rain could occur, which could cause localized flooding in both urban and rural areas at times under any heavy shower activity. Average rainfall amounts will be around an inch and a half to two inches. But localized amounts could be more. Severe weather in terms of strong winds and large hail is not expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed but reports of flooding if it occurs are welcome.
In the hours before
Local storm report, Oct 6, 7:12 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
712 AM CDT FRI OCT 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 AM HAIL 4 SSW MASKELL 42.64N 97.01W
10/06/2017 E1.00 INCH DIXON NE TRAINED SPOTTER
&&
PSThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 6, 6:51 AM CDT | Severe Thunderstorm Warning | FSD | Clay, Union | 24 min |
| Oct 6, 10:15 AM CDT | Flash Flood Warning | FSD | Union | 3 hr |
| Oct 6, 3:56 PM CDT | Flash Flood Watch | FSD | Union | 11 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Severe Thunderstorm Warnings in Iowa, 2017Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.